Alert archive / Kansas / Tornado Warnings in 2010
Tornado Warning 22, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Jun 12, 2010, 6:22 PM CDT for Barton County, Ellsworth County, Rice County, Kansas. It was in force for 23 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2010, 6:22 PM CDT (23:22 UTC)
- Expired
- Jun 12, 2010, 6:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Barton County, KS, Ellsworth County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 136 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 6:32 PM CDT | TORNADO | 3 Sw Claflin, KS | ANOTHER BREIF TOUCHDOWN WAS REPORTED 3 MILES SOUTH AND 2 MILES WEST OF CLAFLIN. NO DEBRIS WAS REPORTED. |
| Jun 12, 6:43 PM CDT | FUNNEL CLOUD | 5 Ne Claflin, KS | SPOTTER WAS ON HIGHWAY 156 LOOKING SOUTHWEST. |
| Jun 12, 6:51 PM CDT | TSTM WND GST 60 | 3 Ssw Bushton, KS | |
| Jun 12, 6:51 PM CDT | TSTM WND GST 70 | Sw Bushton, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 2:41 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1681 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
986 WFUS53 KICT 122322 TORICT KSC009-053-159-122345- /O.NEW.KICT.TO.W.0022.100612T2322Z-100612T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WICHITA KS 622 PM CDT SAT JUN 12 2010 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL BARTON COUNTY IN CENTRAL KANSAS... SOUTHWESTERN ELLSWORTH COUNTY IN CENTRAL KANSAS... NORTHWESTERN RICE COUNTY IN CENTRAL KANSAS... * UNTIL 645 PM CDT * AT 616 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR CLAFLIN...OR 15 MILES NORTHEAST OF GREAT BEND. DOPPLER RADAR SHOWED THIS TORNADO MOVING EAST AT 25 MPH. THIS WARNING REPLACES THE PREVIOUS TORNADO WARNING IN EFFECT FOR CENTRAL BARTON COUNTY. * LOCATIONS IMPACTED INCLUDE... CLAFLIN...BUSHTON AND HOLYROOD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3864 9844 3847 9834 3843 9863 3854 9866 TIME...MOT...LOC 2321Z 249DEG 21KT 3851 9856 $$ SCHRECK
1 follow-up statement
980 WWUS53 KICT 122332 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 632 PM CDT SAT JUN 12 2010 KSC009-053-159-122345- /O.CON.KICT.TO.W.0022.000000T0000Z-100612T2345Z/ ELLSWORTH KS-BARTON KS-RICE KS- 632 PM CDT SAT JUN 12 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHWESTERN RICE...EAST CENTRAL BARTON AND SOUTHWESTERN ELLSWORTH COUNTIES UNTIL 645 PM CDT... AT 629 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO. THIS TORNADO WAS LOCATED NEAR CLAFLIN...OR 20 MILES NORTHEAST OF GREAT BEND...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... BUSHTON AND HOLYROOD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3864 9844 3847 9834 3843 9863 3854 9866 TIME...MOT...LOC 2332Z 249DEG 21KT 3853 9848 $$ SCHRECK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 12, 3:29 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 12, 3:29 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 329 PM CDT SAT JUN 12 2010 .DISCUSSION... TONIGHT: SHORT TERM COMPLICATED BY APPARENT BOUNDARY MOVING NORTH OUT OF OK WHICH HAS ATTEMPTED TO FIRE SOME RAIN SHOWERS/THUNDERSTORMS IN THE VICINITY OF OK BORDER AND ALSO REMMANT PRECIPITATION IN SOUTHEAST KS FROM LAST NIGHTS MCS. BELIEVE MUCH OF THIS IS DIURNALLY DRIVEN AND WILL DISSIPATE AROUND SUNSET. THE PRIMARY FOCUS IS BOUNDARY/FRONT WHICH WAS JUST CLIPPING FAR NORTHWEST PART OF FORECAST AREA THIS AFTERNOON. HAVE OPTED TO BASE MUCH OF THE EVOLUTION FOR THE NEXT 2 DAYS ON LOCAL 32KM WRF WITH NO CONVECTIVE PRECIPITATION SCHEME. NOT BEING AS AFFECTED BY CONVECTIVE FEEDBACK PROVIDES A BETTER GUESS OF THE PRESTORM ENVIRONMENTS. THE MAIN KEY IS DECENT TROPICAL MOISTURE TRANSPORT INTO CENTRAL KS WITH MCS LIKELY AFFECTING CENTRAL KS AROUND MIDNIGHT AND THEN GRADUALLY TURNING/DEVELOPING SOUTHEAST DURING THE REST OF THE NIGHT. LOW LEVEL JET IS NOT GREAT...BUT NOT A LOT OF CONVECTIVE INHIBITION FOR ELEVATED CONVECTION. BELIEVE HEAVIEST RAINFALL WILL BE IN CENTRAL KS AND HAVE HOISTED FLOOD WATCH FOR THAT AREA...PRIMARILY FOR TROPICAL RAINFALL RATES AND LOCALIZED FLOODING. FLASH FLOOD GUIDANCE IS LOWER TO THE SOUTHEAST...BUT CONFIDENCE IN TRACK OF MCS/AMOUNT OF PRECIPITATION IS MUCH LOWER TOO...SO OPTED TO HOLD OFF ON WATCH FOR NOW. EVENING SHIFT CAN ADJUST WHEN/IF THINGS BECOME MORE CLEAR...GIVEN AN ANTICIPATED ONSET AFTER MIDNIGHT. SUN: SUSPECT BOUNDARY WILL BE IN THE FORECAST AREA THROUGHOUT THE DAY AND PRECIPITATION WILL BE ONGOING IN THE MORNING...ESPECIALLY ALONG NE BORDER OF FORECAST AREA. REMAINS TO BE SEEN HOW EXTENSIVE PRECIPITATION THIS WILL BE...BUT LINGERING CLOUDS SHOULD CUT INTO MAXIMUM TEMPERATURE FORECAST. HOW FAR OUTFLOW GOES WILL HAVE A HUGE IMPACT ON MAXES AND TRIED TO HEDGE A BIT ON TEMPERATURES. DECENT CHANCE THAT LATER SHIFTS WILL HOIST A FLOOD WATCH FOR PARTS OF SOUTH CENTRAL/SOUTHEAST KS FOR SUN NIGHT. MON-SAT: BOUNDARY MAY LURK AROUND EARLY IN PERIOD...BUT MEDIUM RANGE GUIDANCE CONTINUE TO SUGGEST THAT 500MB HEIGHTS WILL BE ON THE RISE THROUGHOUT LATER PART OF THE PERIOD. THIS WOULD SUGGEST LESSENING CHANCES FOR PRECIPITATION AND INCREASING TEMPERATURES. AS A RESULT HAVE GRADUALLY INCREASED TEMPERATURES THROUGHOUT THE PERIOD AND DROPPED PROBABILITY OF PRECIPITATION GIVEN INCREASING CAP. -HOWERTON && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION FORECAST CONCERN WILL BE CONVECTIVE CHANCES LATE THIS AFTERNOON AND ESPECIALLY OVERNIGHT. STRONG COLD FRONT CURRENTLY EXTENDS FROM KDDC AND IS NOW JUST SOUTH OF KRSL. STORMS TO THE NORTH PUSHED OUT AN OUTFLOW BOUNDARY THIS MORNING THAT TRACKED THROUGH ALL OF CENTRAL KS BUT IS NOW STARTING TO WASH OUT AS WINDS HAVE NOW FLIPPED BACK AROUND TO THE SOUTH. NORTH OF THE COLD FRONT LOW CLOUDS ARE WIDESPREAD WITH KRSL ON THE VERY SOUTHERN FRINGES OF THESE MVFR CIGS. STORMS ARE EXPECTED TO DEVELOP ALONG THE COLD FRONT LATE THIS AFTERNOON AND ESPECIALLY EARLY THIS EVENING WITH THE HIGHEST CONFIDENCE FOR INITIATION WEST OF THE FORECAST AREA. STORMS THAT DEVELOP OUT WEST WILL HAVE A HIGH LIKELIHOOD OF AFFECTING CENTRAL KS AFTER DARK. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 75 91 73 83 / 30 30 70 50 HUTCHINSON 73 89 70 82 / 50 40 80 40 NEWTON 73 88 71 82 / 40 40 70 50 ELDORADO 73 88 71 84 / 30 30 60 50 WINFIELD-KWLD 76 90 75 85 / 20 30 50 50 RUSSELL 69 80 63 78 / 70 40 80 40 GREAT BEND 71 84 65 78 / 70 40 80 40 SALINA 72 82 69 80 / 60 50 80 40 MCPHERSON 73 86 70 81 / 50 40 80 40 COFFEYVILLE 75 90 75 87 / 20 40 40 60 CHANUTE 73 89 73 86 / 20 40 40 60 IOLA 73 88 73 86 / 20 50 50 60 PARSONS-KPPF 75 89 74 85 / 20 40 40 60 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY AFTERNOON FOR KSZ032-033-047>050. &&
Hazardous weather outlook, Jun 12, 5:32 PM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 532 PM CDT SAT JUN 12 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-132245- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 532 PM CDT SAT JUN 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT AN ISOLATED STORM CANNOT BE RULED OUT AREAWIDE THROUGH SUNSET. STORMS THROUGH SUNSET IN CENTRAL KANSAS MAY BE SEVERE WITH THE POTENTIAL FOR QUARTER SIZED HAIL AND WINDS TO 70 MPH. A BRIEF AND ISOLATED TORNADO IS ALSO POSSIBLE. THE CHANCE OF STORMS WILL INCREASE ACROSS CENTRAL KANSAS LATER TONIGHT...AND THEN SPREAD OVER MUCH OF THE REST OF THE AREA AFTER MIDNIGHT. THE THREAT FOR SEVERE WEATHER WILL DECREASE LATER THIS EVENING. HOWEVER THE MAIN THREAT WITH ALL THE STORMS WILL BE THE TORRENTIAL RAIN WHICH MAY CAUSE FLOODING. SEE THE LATEST FLOOD WATCH FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE LIKELY ACROSS MUCH OF THE AREA SUNDAY INTO MONDAY. LOCALLY HEAVY RAIN MAY RESULT IN FLOODING ACROSS MUCH THE AREA. RISES ON RIVERS ARE ALSO POSSIBLE. SOME OF THE STORMS MAY BE SEVERE SUNDAY AFTERNOON AND EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. HOWEVER THE EXTENT OF SEVERE WEATHER WILL BE DEPENDENT ON HOW EXTENSIVE RAINFALL AND CLOUDS ARE DURING THE AFTERNOON. THERE IS A SLIGHT CHANCE OF LINGERING THUNDERSTORMS TUESDAY IN SOUTH CENTRAL AND SOUTHEAST KANSAS. FLOODING MAY LINGER INTO MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING ACROSS CENTRAL KANSAS. SPOTTER ACTIVATION IS POSSIBLE SUNDAY AFTERNOON. REPORTS OF FLOODING OR EXTREME RAINFALL AMOUNT WOULD BE APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
In the hours before
Local storm report, Jun 12, 5:47 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
547 PM CDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND GST 6 NW GREAT BEND 38.42N 98.89W
06/12/2010 E70 MPH BARTON KS TRAINED SPOTTER
&&
MRSLocal storm report, Jun 12, 5:50 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
550 PM CDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST GREAT BEND AIRPORT 38.35N 98.85W
06/12/2010 M52 MPH BARTON KS AWOS
&&
HOWERTONLocal storm report, Jun 12, 5:56 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TORNADO 1 NW GREAT BEND 38.37N 98.82W
06/12/2010 BARTON KS TRAINED SPOTTER
POSSIBLE TOUCHDOWN ALONG HIGHWAY 96 AND NW 20TH ROAD.
DEBRIS ALSO REPORTED.
&&
MRSLocal storm report, Jun 12, 6:07 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
607 PM CDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TORNADO 5 N GREAT BEND 38.43N 98.81W
06/12/2010 BARTON KS EMERGENCY MNGR
EMERGENCY MANAGERS RECEIVED SEVERAL REPORTS OF A TORNADO
TOUCHING DOWN AND THEN LIFTING BACK UP.
&&
MRSLocal storm report, Jun 12, 6:10 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
610 PM CDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TSTM WND GST GREAT BEND 38.36N 98.81W
06/12/2010 M61.00 MPH BARTON KS MESONET
REPORT WAS FROM KSN WEATHER LAB.
&&
HOWERTONLocal storm report, Jun 12, 6:18 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
618 PM CDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM FUNNEL CLOUD 4 SW CLAFLIN 38.48N 98.59W
06/12/2010 BARTON KS TRAINED SPOTTER
&&
MRSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 3:53 PM CDT | Flood Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 59 hr |
| Jun 12, 5:19 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 56 min |
| Jun 12, 5:54 PM CDT | Tornado Warning | ICT | Barton | 36 min |
| Jun 12, 6:04 PM CDT | Areal Flood Warning | ICT | Barton | 6 hr |
| Jun 12, 6:12 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 63 min |
| Jun 12, 6:43 PM CDT | Flash Flood Warning | ICT | Barton | 6 hr |
| Jun 12, 6:46 PM CDT | Tornado Warning | ICT | Barton, Ellsworth, Rice | 44 min |
Nearby
Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.